Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

High Blood Pressure

Other problems regarding high blood pressure

02/10/2009

Question:

My husband has had high blood pressure for approx. 15 years. Always controled with medication. We moved from Florida to Tennessee one year ago. After our move he just seemed to be tired all the time, as if he had no energy to do anything, then he starting needing naps during the day, now if he isn`t doing something or talking to someone, he will just dose off while sitting anywhere. He tosses & turns, waves his arms all night long, he never sleeps good. His blood pressure last reading a couple months ago was 136/73. He is taking Metoprol, lotrel, hydrochlorazide. His last blood tests read his cholestorol in the normal range 193. His trigs was high at 250. But his PLATELET was high at 661. (We do not know what the cause of this is) He is over weight at 220 lbs. He is 52 years old, a smoker. His legs, ankles are always swollen. When we went to his doctor in Aug. 2008, he told him that he needs to excercise more & loose weight. I hope that you can help me, I am very scared, he is always sleeping. I have been searching for health insurance, seems like forever, in order to be able to get the proper tests & care for him. Please help me, if possible.

Answer:

It is always difficult to make an assessment of a patient without having all the data, but a few points can be made.

The fact that your husband is tired all the time and falls asleep during the day, together with a history of disturbed sleep raises the possibility of sleep apnea.  Your husband should undergo a sleep study.  If he has sleep apnea, he will require treatment (either minor surgery or use of a CPAP machine).  Sleep apnea is a major cause of high blood pressure and can lead to heart disease.

Another possibility is the development of heart failure.  Heart failure can cause fatigue and leg swelling.  Your husband will need an echocardiogram to asses his heart function.

The cause of his high platelet count is unclear.  There are many possibilities, including chronic infection, blood disorders and others.  In most cases, a high platelet count is benign.

Regarding your husband's medications, metoprolol is a beta blocker and can cause fatigue.  He may want to consider another medication, esp. a calcium channel blocker.  However, some calcium cannel blockers like amlodipine can cause an increase in leg swelling (that increase is harmless, but can be annoying).

Exercise and losing weight are a good start, but your husband will also need a thorough medical evaluation. 

For more information:

Go to the High Blood Pressure health topic, where you can:

Response by:

Max C Reif, MD Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati